Alert archive / California / Freeze Warnings in 2017
Freeze Warning 1, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this freeze warning at Jan 5, 2017, 9:16 AM PST for 6 counties in California. It took effect at Jan 6, 2017, 3:00 AM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2017, 9:16 AM PST (17:16 UTC)
- In effect from
- Jan 6, 2017, 3:00 AM PST
- Expired
- Jan 6, 2017, 9:00 AM PST
- In force
- 6 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Alameda County, CA, Contra Costa County, CA, Marin County, CA, Napa County, CA, Santa Clara County, CA, Sonoma County, CA
The radar
The Sacramento radar (KDAX), 77 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 5.3 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
686 WWUS76 KMTR 051716 NPWMTR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 916 AM PST THU JAN 5 2017 CAZ506-510-513-060515- /O.NEW.KMTR.FZ.W.0001.170106T1100Z-170106T1700Z/ NORTH BAY INTERIOR VALLEYS-EAST BAY INTERIOR VALLEYS- SANTA CLARA VALLEY INCLUDING SAN JOSE- INCLUDING THE CITIES OF...SANTA ROSA...SOUTH SANTA ROSA...NAPA... SAN RAFAEL...PETALUMA...NOVATO...ROHNERT PARK...CONCORD... ANTIOCH...LIVERMORE...WALNUT CREEK...PLEASANTON...PITTSBURG... SAN RAMON...SAN JOSE 916 AM PST THU JAN 5 2017 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM PST FRIDAY. * TEMPERATURE...LOW TEMPERATURES WILL DROP INTO THE MID TO UPPER 20S ACROSS THE NORTH BAY VALLEYS AND INTO THE LOWER 30S FOR THE EAST BAY VALLEYS AND SANTA CLARA VALLEY EARLY FRIDAY MORNING. * IMPACTS...FREEZING TEMPERATURES CAN KILL UNPROTECTED PLANTS AND RESULT IN DAMAGE TO CROPS. VULNERABLE POPULATIONS AND OUTDOOR ANIMALS WILL LIKELY STRUGGLE TO KEEP WARM. MEASURES SHOULD BE TAKEN TO PROTECT OUTDOOR PLUMBING FIXTURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
3 follow-up statements
966 WWUS76 KMTR 060455 NPWMTR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 855 PM PST THU JAN 5 2017 CAZ506-510-513-061700- /O.CON.KMTR.FZ.W.0001.170106T1100Z-170106T1700Z/ NORTH BAY INTERIOR VALLEYS-EAST BAY INTERIOR VALLEYS- SANTA CLARA VALLEY INCLUDING SAN JOSE- INCLUDING THE CITIES OF...SANTA ROSA...SOUTH SANTA ROSA...NAPA... SAN RAFAEL...PETALUMA...NOVATO...ROHNERT PARK...CONCORD... ANTIOCH...LIVERMORE...WALNUT CREEK...PLEASANTON...PITTSBURG... SAN RAMON...SAN JOSE 855 PM PST THU JAN 5 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PST FRIDAY... * TEMPERATURE...LOW TEMPERATURES WILL DROP INTO THE MID TO UPPER 20S ACROSS THE NORTH BAY VALLEYS AND INTO THE LOWER 30S FOR THE EAST BAY VALLEYS AND SANTA CLARA VALLEY EARLY FRIDAY MORNING. * IMPACTS...FREEZING TEMPERATURES CAN KILL UNPROTECTED PLANTS AND RESULT IN DAMAGE TO CROPS. VULNERABLE POPULATIONS AND OUTDOOR ANIMALS WILL LIKELY STRUGGLE TO KEEP WARM. MEASURES SHOULD BE TAKEN TO PROTECT OUTDOOR PLUMBING FIXTURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
979 WWUS76 KMTR 061138 NPWMTR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 338 AM PST FRI JAN 6 2017 ...HIGH WIND WATCH IN EFFECT THIS WEEKEND FOR THE HILLS... .STRONG SOUTHERLY WINDS WILL DEVELOP EARLY SATURDAY MORNING AS THE FIRST WAVE OF MOISTURE MOVES ONSHORE. THE STRONGEST WINDS ARE FORECAST TO IMPACT THE HILLS WITH GUSTS FROM 50 TO 60 MPH POSSIBLE ON SOUTHWEST FACING COASTAL SLOPES. THERE MAY BE A LULL IN THE WINDS LATER SATURDAY AFTERNOON BEFORE THE NEXT SYSTEM MOVES ONSHORE SATURDAY NIGHT INTO SUNDAY WITH ANOTHER ROUND OF WIND AND RAIN. CAZ506-510-513-061700- /O.CON.KMTR.FZ.W.0001.000000T0000Z-170106T1700Z/ NORTH BAY INTERIOR VALLEYS-EAST BAY INTERIOR VALLEYS- SANTA CLARA VALLEY INCLUDING SAN JOSE- INCLUDING THE CITIES OF...SANTA ROSA...SOUTH SANTA ROSA...NAPA... SAN RAFAEL...PETALUMA...NOVATO...ROHNERT PARK...CONCORD... ANTIOCH...LIVERMORE...WALNUT CREEK...PLEASANTON...PITTSBURG... SAN RAMON...SAN JOSE 338 AM PST FRI JAN 6 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING... * TEMPERATURE...LOW TEMPERATURES WILL DROP INTO THE MID TO UPPER 20S ACROSS THE NORTH BAY VALLEYS AND INTO THE LOWER 30S FOR THE EAST BAY VALLEYS AND SANTA CLARA VALLEY EARLY FRIDAY MORNING. * IMPACTS...FREEZING TEMPERATURES CAN KILL UNPROTECTED PLANTS AND RESULT IN DAMAGE TO CROPS. VULNERABLE POPULATIONS AND OUTDOOR ANIMALS WILL LIKELY STRUGGLE TO KEEP WARM. MEASURES SHOULD BE TAKEN TO PROTECT OUTDOOR PLUMBING FIXTURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ CAZ507-511-512-517-062200- /O.NEW.KMTR.HW.A.0001.170107T1200Z-170108T1500Z/ NORTH BAY MOUNTAINS-EAST BAY HILLS AND THE DIABLO RANGE- SANTA CRUZ MOUNTAINS- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- INCLUDING THE CITIES OF...ANGWIN...LAGUNITAS-FOREST KNOLLS... WOODACRE...BLACKHAWK...SCOTTS VALLEY...BOULDER CREEK...DAY VALLEY 338 AM PST FRI JAN 6 2017 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY MORNING... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY MORNING. * TIMING...EARLY SATURDAY MORNING THROUGH SUNDAY MORNING. * WINDS...SOUTHERLY WINDS FROM 20 TO 35 MPH WITH GUSTS OF 50 TO 60 MPH POSSIBLE IN THE HILLS ABOVE 1500 FEET. * IMPACTS...DOWNED TREES AND LIMBS ON SATURATED SOILS WILL LIKELY LEAD TO POWER OUTAGES IN THE HILLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
855 WWUS76 KMTR 061653 NPWMTR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 853 AM PST FRI JAN 6 2017 ...HIGH WIND WATCH IN EFFECT THIS WEEKEND FOR THE HILLS... .STRONG SOUTHERLY WINDS WILL DEVELOP EARLY SATURDAY MORNING AS THE FIRST WAVE OF MOISTURE MOVES ONSHORE. THE STRONGEST WINDS ARE FORECAST TO IMPACT THE HILLS WITH GUSTS FROM 50 TO 60 MPH POSSIBLE ON SOUTHWEST FACING COASTAL SLOPES. THERE MAY BE A LULL IN THE WINDS LATER SATURDAY AFTERNOON BEFORE THE NEXT SYSTEM MOVES ONSHORE SATURDAY NIGHT INTO SUNDAY WITH ANOTHER ROUND OF WIND AND RAIN. CAZ506-510-513-061800- /O.EXP.KMTR.FZ.W.0001.000000T0000Z-170106T1700Z/ NORTH BAY INTERIOR VALLEYS-EAST BAY INTERIOR VALLEYS- SANTA CLARA VALLEY INCLUDING SAN JOSE- INCLUDING THE CITIES OF...SANTA ROSA...SOUTH SANTA ROSA...NAPA... SAN RAFAEL...PETALUMA...NOVATO...ROHNERT PARK...CONCORD... ANTIOCH...LIVERMORE...WALNUT CREEK...PLEASANTON...PITTSBURG... SAN RAMON...SAN JOSE 853 AM PST FRI JAN 6 2017 ...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING... TEMPERATURES ARE STARTING TO WARM, THUS THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE AT 9 AM. $$ CAZ507-511-512-517-070100- /O.CON.KMTR.HW.A.0001.170107T1200Z-170108T1500Z/ NORTH BAY MOUNTAINS-EAST BAY HILLS AND THE DIABLO RANGE- SANTA CRUZ MOUNTAINS- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- INCLUDING THE CITIES OF...ANGWIN...LAGUNITAS-FOREST KNOLLS... WOODACRE...BLACKHAWK...SCOTTS VALLEY...BOULDER CREEK...DAY VALLEY 853 AM PST FRI JAN 6 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY MORNING... * TIMING...EARLY SATURDAY MORNING THROUGH SUNDAY MORNING. * WINDS...SOUTHERLY WINDS FROM 20 TO 35 MPH WITH GUSTS OF 50 TO 60 MPH POSSIBLE IN THE HILLS ABOVE 1500 FEET. * IMPACTS...DOWNED TREES AND LIMBS ON SATURATED SOILS WILL LIKELY LEAD TO POWER OUTAGES IN THE HILLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Jan 5, 4:35 AM PST, 4 hours 41 minutes earlier.
Area forecast discussion, Jan 5, 4:35 AM PST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
435 AM PST Thu Jan 5 2017
.SYNOPSIS...Some lingering showers over the central coast this
morning otherwise a drying trend today. Clearing and seasonably
cold by Friday morning with lows in the upper 20s and 30s. Mostly
sunny and dry Friday with highs in the 50s. Increasing clouds
Friday night with rain developing by Saturday morning. Periods of
mainly light rain during the day Saturday. Heavier rain arrives
Saturday night into Sunday before gradually ending by Monday
morning. Several inches of rainfall could lead to flooding
concerns across the region. Long range trends keep an active
pattern with potentially two more storms next week.
&&
.DISCUSSION...as of 4:05 AM PST Thursday...Kmux radar took a
power hit last night but technicians just got it up and going to
reveal that only some isolated shower activity remains across the
central coast. Main theme for today will be a noted drying trend
with some partly cloudy skies by this afternoon.
Skies clear out tonight and a cold airmass to our north will allow
for some seasonably cold lows by Friday morning with readings from
the upper 20s in the north bay valleys to mid and upper 30s
elsewhere. The chilly morning lows will quickly be replaced by a
warming airmass as southerly winds develop Friday ahead of the
next rain storm. Skies should be mostly sunny Friday with highs
into the 50s allowing for one last day of storm preparations.
Flash Flood Watches were considered overnight but decided to hold
off on those as latest 06z model runs showing only some light to
perhaps moderate rain in the north bay during the daylight hours
of Saturday. That should give us about 3 days for rivers and
streams to recede ahead of the incoming atmospheric river. There
still remains some uncertainty with the finer details and the 06z
runs do show some splitting with the initial surge of rain. For
the daylight hours of Saturday the heaviest rains look to be over
the far north bay with the initial slug of deep moisture passing
to our north, however still expect periods of rain through the day
Saturday.
The 06z nam and gfs solutions appear to aim the main atmospheric
river over the Santa Cruz mountains on Saturday night but as
previously noted it could waver between the Sonoma hills to our
north or the Santa Lucia range of Monterey county. Best timing
estimate for now would suggest Saturday evening through much of
Sunday for periods of heavy rain in the mountains and moderate
rain in the valleys. Rainfall totals of several inches still look
on track and for this forecast package very few changes were made
to the qpf.
Rain will end from north to south by early Monday morning and
there will likely be a dry period by Monday afternoon.
Usually after a very strong storm we see the longwave pattern
shift east with high pressure building. However the mid and long
range models continue to keep the storm door open with more
traditional nw flow type systems poised to impact the Bay Area
next week with timing of systems roughly Tuesday and then again
Thursday. These system look to be at least of moderate intensity
after the weekend system. So active start to January continues.
&&
.AVIATION...As of 04:40 AM PST Thursday...Predominately VFR as
frontal system shifts southward leaving behind mostly clearing
skies, light winds, and good visibility. Localized dense fog in
North Bay vallies will bring visibilities down to 1/4mi or less.
IFR/MVFR cigs posbl around the Monterey Bay thru the morning as
edge of system shifts further south.
Vicinity of KSFO...VFR. Light winds.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...MVFR to IFR cigs this morning, but
improving thru the AM. Then, VFR. Light winds.
&&
.MARINE...as of 04:32 AM PST Thursday...Light northerly winds
today before winds become light and southerly on Friday.
Increasing southerly winds on saturday will likely warrant small
craft advisories through the weekend. Light seas through the
forecast duration with periods of steep fresh swell from the
stronger winds this weekend. Moist westerly flow will continue
across the pacific through next week. Rain and wind return again
this weekend.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...None.
PUBLIC FORECAST: RWW
AVIATION: DRP
MARINE: DRP
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayareaHazardous weather outlook, Jan 5, 4:58 AM PST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 458 AM PST THU JAN 5 2017 CAZ006-505>513-516>518-528>530-060900- SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 458 AM PST THU JAN 5 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL CALIFORNIA .DAY ONE...TODAY AND TONIGHT SOME ISOLATED SHOWERS POSSIBLE, MAINLY THIS MORNING OTHERWISE PARTLY CLOUDY AND SEASONABLY COOL. TURNING CLEAR AND COLD TONIGHT WITH LOWS FROM THE UPPER 20S IN THE COLDEST VALLEYS TO 30S ELSEWHERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MOSTLY CLEAR AND DRY FRIDAY. LIGHT RAIN DEVELOPS SATURDAY THEN BECOMES HEAVY SATURDAY NIGHT THROUGH SUNDAY BEFORE ENDING MONDAY MORNING. FLOODING WILL BE A CONCERN ESPECIALLY IN THE COASTAL HILLS AND OVER BURN SCARS. ANOTHER STORM IS POISED TO IMPACT THE REGION TUESDAY OR WEDNESDAY.
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 2:16 PM PST | Small Craft Advisory | MTR | 4 days |
Nearby
Freeze Warnings in California, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.